09 February 2024 : Case report
[In Press] A Case of Trauma-Related Angioedema of the Airway in a Patient on an Angiotensin Receptor Blocker
Unusual clinical course, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reactionSaint-Martin Allihien1ABDEF, Sammudeen Ibrahim1AE, Swethapriya Chaparala1E, Shreyas Singireddy1E, Onoriode Kesiena1E
Am J Case Rep In Press; DOI: 10.12659/AJCR.943407
Available online: 2024-02-09, In Press, Corrected Proof
Publication in the "In-Press" formula aims at speeding up the public availability of the pending manuscript while waiting for the final publication. The assigned DOI number is active and citable. The availability of the article in the Medline, PubMed and PMC databases as well as Web of Science will be obtained after the final publication according to the journal schedule
Angioedema is non-pitting edema that occurs in the deep layers of the skin and subcutaneous tissue due to vascular leakage of plasma resulting from 1 of 2 major pathophysiological processes: mast cell-mediated angioedema and bradykinin-mediated angioedema. While it is a well-recognized adverse reaction of angiotensin-converting enzyme inhibitors, the association of angioedema with angiotensin receptor blockers is relatively less studied. Direct local trauma, although rarely, has been suggested to induce angioedema under certain conditions. We present a unique case of direct, local, trauma-related angioedema in a patient on an angiotensin receptor blocker.
The patient, an 83-year-old woman on telmisartan for hypertension, hit her neck against the edge of a chair during a fall. Shortly thereafter, she developed progressive airway compromise due to airway angioedema, as noted on direct laryngoscopy. A contrast CT scan of the neck also noted edema of the periglottic and supraglottic regions. She required intravenous corticosteroid administration and intubation in the emergency room and was successfully extubated 3 days after admission. She had no prior history of angioedema or allergy. We hypothesize that increased levels of circulatory bradykinin in the setting of telmisartan, combined with a local release of bradykinin from trauma, was the main pathophysiologic cause of the angioedema.
This case report highlights the rare and often forgotten adverse reaction of angioedema with use of angiotensin receptor blockers and confirms the finding of local trauma as a possible trigger.
Keywords: Angioedema; Telmisartan; Essential Hypertension; Bradykinin
09 Jan 2024 : Case reportNeurotrophic Keratopathy in Marfan Syndrome Patient After Micropulse Transscleral Cyclophotocoagulation: A ...
Am J Case Rep In Press; DOI: 10.12659/AJCR.942538
03 Feb 2024 : Case reportDefinitive Closure Using an Ovine Reinforced Tissue Matrix in Contaminated Penetrating Abdominal Trauma
Am J Case Rep In Press; DOI: 10.12659/AJCR.943188
10 Jan 2024 : Case reportHerpes Simplex Keratitis as a Complication of Pterygium Surgery
Am J Case Rep In Press; DOI: 10.12659/AJCR.942401
Most Viewed Current Articles
10 Jan 2022 : Case reportA Report on the First 7 Sequential Patients Treated Within the C-Reactive Protein Apheresis in COVID (CACOV...
Am J Case Rep 2022; 23:e935263
19 Jul 2022 : Case reportAtlantoaxial Subluxation Secondary to SARS-CoV-2 Infection: A Rare Orthopedic Complication from COVID-19
Am J Case Rep 2022; 23:e936128
05 Mar 2022 : Case reportAcute Limb Ischemia After Self-Injection of Crushed Morphine Tablets into the Radial Artery: Role of Infrar...
Am J Case Rep 2022; 23:e935336